Illinois, 2004

Flood in Illinois, September 23 to 26, 2004

September 23 to 26, 2004 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 23, 1:45 AM CST, 15 minutes earlier.

Area forecast discussion, Sep 23, 1:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT THU SEP 23 2004

.DISCUSSION...

MAIN FORECAST ISSUE REMAINS THE SMALL CHANCE FOR PRECIPITATION WITH
FRONTAL PASSAGE FRIDAY.

PERSISTENCE HAS BEEN THE WAY TO GO OF LATE...AS CLEAR SKIES AGAIN
PREVAILED OVER THE FOUR-STATE AREA OVERNIGHT. TEMPERATURES AND
HUMIDITIES HAVE BEEN CREEPING UPWARD EVER SO SLIGHTLY EACH DAY. THIS
TREND IS EXPECTED TO CONTINUE TODAY AS A COLD FRONT APPROACHES.
INCREASING MOISTURE AHEAD OF THE FRONT WILL EVENTUALLY LEAD TO MORE
MID AND HIGH-LEVEL CLOUDS BY TONIGHT...WITH A SMALL CHANCE FOR
SHOWERS OVER SOUTHEAST MISSOURI LATE TONIGHT. KEPT A SMALL CHANCE
FOR MAINLY SHOWERS OVER THE WESTERN 2/3 OF THE AREA ON FRIDAY WITH
THE PASSAGE OF THE COLD FRONT. SPLIT THE DIFFERENCE BETWEEN THE
HIGHER MET AND LOWER MAV POP GUIDANCE AT THIS POINT...WHICH MESHES
WELL WITH GOING FORECAST. BEHIND THE FRONT...HIGH PRESSURE WILL TAKE
HOLD FOR THE WEEKEND INTO EARLY NEXT WEEK. AS A RESULT...FRIDAY
APPEARS TO BE THE ONLY DAY IN THE NEXT SEVEN TO OFFER EVEN A SMALL
CHANCE FOR PRECIPITATION.

TEMPERATURE-WISE...RAISED HIGHS TODAY A DEGREE OR TWO...MORE IN LINE
WITH GUIDANCE. TONIGHT...UTILIZED MOS AS A BASELINE...THEN SHARPENED
THE GRADIENT FROM WEST TO EAST TO ACCOUNT FOR SKY COVER AND MOISTURE
DIFFERENCES. WE THEN DECREASED THE DIURNAL TEMPERATURE RANGE BY A FEW
DEGREES FRIDAY INTO FRIDAY NIGHT OWING TO THE INCREASED SKY COVER
BOTH PERIODS. MAINTAINED GOING FORECAST BEYOND SATURDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

RJP
Hazardous weather outlook, Sep 22, 3:12 AM CST, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CDT WED SEP 22 2004

ILZ087-091-INZ085>088-KYZ010-014-018-019-231000-
CRITTENDEN KY-DAVIESS KY-GALLATIN IL-HARDIN IL-HENDERSON KY-POSEY IN-
SPENCER IN-UNION KY-VANDERBURGH IN-WARRICK IN-
INCLUDING THE CITIES OF...OWENSBORO...HENDERSON AND EVANSVILLE
412 AM CDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR FLOODING IS EXPECTED ALONG A PORTION OF THE OHIO RIVER. REFER
TO THE LATEST FLOOD STATEMENT FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ075>078-080>086-088>090-092>094-INZ081-082-KYZ001>009-011>013-
015>017-020>022-MOZ076-086-087-100-107>112-114-231000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
EDWARDS IL-FRANKLIN IL-FULTON KY-GIBSON IN-GRAVES KY-HAMILTON IL-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-STODDARD MO-TODD KY-
TRIGG KY-UNION IL-WABASH IL-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...MURRAY...MAYFIELD...MADISONVILLE...
HOPKINSVILLE...HERRIN...HARRISBURG...CARMI...CARBONDALE AND CAIRO
412 AM CDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
September 23, 2:00 AM CST to September 26, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Despite very dry weather in September, the Ohio River rose rapidly due to copious rainfall in the upper Ohio Valley from the remnants of Hurricanes Frances and Ivan. The only gage location along the Illinois side to exceed flood stage was Shawneetown, not far from the Indiana border. The crest flattened out as it moved further downriver. The crest at Shawneetown was 35.7 feet on the afternoon of the 25th. Flood stage there is 33 feet. Minor flooding of low-lying bottomlands occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421339.